Tornadoes · United States · Texas · 2015
EF0 tornado, Inadale, Texas, April 22, 2015
This EF0 tornado ran 0.0 miles across Scurry County on April 22, 2015, touching down at 6:18 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 22, 2015
- Touchdown
- 6:18 PM CDT (23:18 UTC)
- Lifted
- 6:22 PM CDT (23:22 UTC)
- On the ground
- 4 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Scurry County
- Touchdown point
- 32.540, -100.680
- Lift-off point
- 32.540, -100.680
- Record number
- 1504221718-01
What the Weather Service recorded
An upper trough located west of the region resulted in southwesterly flow aloft and the development of a lee surface trough which allowed for strong low level southerly flow and Gulf moisture to advance west across the region. With plenty of moisture in place, an embedded disturbance in the mid level flow was enough to initiate thunderstorms along the dryline.
A landspout was reported by the public via social media. The landspout lasted a few short minutes in farmland in southeast Scurry County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Apr 22, 2:49 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 22, 2:49 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT Wed Apr 22 2015
.DISCUSSION...
Currently, there is an upper trough over the Great Lakes region with
another upper trough just off the coast of California. The CWA is
under west to southwest flow aloft with a surface trough across
southeast New Mexico and West Texas. This surface trough appears
like it will be stronger than yesterday. Surface winds will once
again be elevated out of the west to southwest with downslope
warming so temperatures today should be a little higher than
yesterday. The NAM12 is showing the dryline being pushed to the
Western Low Rolling Plains this afternoon while the GFS pushes it
completely east of the CWA. A shortwave is expected to move over
the area this afternoon increasing upper lift. If the NAM12 is
correct, CAPE values across the Western Low Rolling Plains and the
northern Permian Basin will be 1,000+ J/Kg. Mid-level lapse rates
will be decent across this area and 0 to 6 km bulk shear will be
excellent areawide. So, if storms develop across this area this
afternoon, they have the potential to become severe.
The west coast upper trough will move closer to the region on
Thursday and a shortwave will pass over the area. The NAM80 is
showing increased 500 mb omega values across the Davis Mountains
into the Lower Trans Pecos Thursday afternoon. Storms will be
possible across the Davis Mountains, Lower Trans Pecos, and the Big
Bend area on Thursday although it does not appear that they will be
severe since CAPE will be very low and lapse rates will struggle to
reach 7 degrees Celsius/Km across this area. On Friday, the upper
trough will pass over the Central Plains with the base of the trough
passing over the CWA. Strong winds in the jet associated with the
base of the upper trough will mix down to the surface resulting in
gusty west winds across the CWA Friday afternoon. This will result
in strong winds in the Guadalupe Mountains on Friday and a High Wind
Watch/Warning may need to be issued for this area if forecast trends
continue. Another upper trough will be over the western conus on
Saturday with southwest flow aloft over the region. West to
southwest downslope surface winds will continue across the area on
Saturday allowing for temperatures to remain above normal and
keeping conditions dry. The GFS is showing this upper trough over
New Mexico on Sunday with a Pacific front passing through the area.
On Monday this trough will be passing over the area with the
precipitation staying to the north of the CWA. If this is true,
then another dry and windy day can be expected for West Texas on
Monday. The cold front associated with this trough appears to come
into the area Monday night although models are not showing much of a
temperature drop with this front.
.FIRE WEATHER...
Winds have picked up in the Guadalupe Mountains as expected with red
flag weather conditions now being observed. Therefore the Red Flag
Warning currently in effect will be allowed to continue to it's
expiration time.
The latest word from across the region is that the green up of fuels
has begun, including in southeastern New Mexico where RAWS stations
in the Guadalupe Mountains have been switched to green up mode. This
will affect fire weather products from here on out as green fuels
lessen the risk of critical fire weather conditions. Days where
there are borderline red flag conditions will likely be handled with
a Fire Danger Statement as opposed to a Red Flag Warning due to this
green up. The Fire Weather Watch for Friday may be one of these
situations where minimum humidities of 12-15% and winds around 25
mph may not be enough to warrant a Red Flag Warning despite
technically reaching criteria. We will continue the watch at this
time in case models trend drier for Friday but it appears a warning
may not be needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 56 84 60 81 / 10 10 20 0
BIG SPRING TX 58 86 62 85 / 10 10 20 10
CARLSBAD NM 52 83 53 80 / 10 10 10 0
DRYDEN TX 65 89 65 89 / 10 20 30 10
FORT STOCKTON TX 60 85 62 84 / 10 10 30 10
GUADALUPE PASS TX 53 73 49 70 / 0 10 20 0
HOBBS NM 50 82 54 78 / 10 10 10 0
MARFA TX 46 75 49 76 / 10 20 30 0
MIDLAND INTL AIRPORT TX 58 85 62 84 / 10 10 20 0
ODESSA TX 57 85 61 82 / 10 10 20 0
WINK TX 54 86 59 85 / 10 10 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 8 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.
FIRE WEATHER WATCH from Friday morning through Friday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
TX...RED FLAG WARNING until 9 PM CDT /8 PM MDT/ this evening FOR THE
FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
Highway 54 Corridor.
FIRE WEATHER WATCH from Friday morning through Friday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains...Van Horn
and Highway 54 Corridor.
&&
10/80
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Apr 22, 4:03 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 AM CDT WED APR 22 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 403 AM CDT WED APR 22 2015 /303 AM MDT WED APR 22 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE MOUNTAINS AND VAN HORN AND THE HIGHWAY 54 CORRIDOR...FROM LATE THIS MORNING TO EARLY THIS EVENING. A RED FLAG WARNING IS IN EFFECT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE UPPER COLORADO VALLEY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. AN ISOLATED STORM COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE EACH DAY BEGINNING FRIDAY...AND EXTENDING INTO NEXT WEEK. FRIDAY...STRONG SOUTHWEST TO WEST WINDS ARE EXPECTED TO DEVELOP...RESULTING IN VERY LOW RELATIVE HUMIDITY AND AREAS OF BLOWING DUST...MAINLY NORTH OF I-20. BLOWING DUST MAY REDUCE VISIBILITY AT TIMES. A FIRE WEATHER WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...AND VAN HORN AND THE HIGHWAY 54 CORRIDOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
11.3 hours before the tornado, 157 km from the path. April 22, 2015.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -398 J/kg
- Surface CAPE
- 787 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.6 K/km
Midland Regional, TX (KMAF), 00:00Z
0.7 hours after it, 157 km from the path. April 23, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87838 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3557 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.6 K/km
The surface observations
Sweetwater/Avenger Field Airport (SWW), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The San Angelo radar (KSJT), 131 km away, was scanning. The volume nearest the touchdown began at 23:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 22, 2015
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.